My Video for #WorldBenzoDay

Today is World Benzodiazepine Awareness Day.

This is my contribution.

Note: I should have probably taken a moment to think about dressing up, or putting on makeup, or doing something with my hair.

But you know what? This is 100% authentically me, speaking honestly about a topic I know way too much about.

I respond to all comments left here on my blog. Please feel free to leave one.

NOTE: It is potentially dangerous to come off medications without careful planning. Please be sure to be well educated before undertaking any sort of discontinuation of medications. If your MD agrees to help you do so, do not assume he/she knows how to do it well even if he/she claims to have experience. Doctors are generally not trained in discontinuation and may not know how to recognize withdrawal issues. It’s important to educate yourself and find a doctor who is willing to learn with you as your partner in care. 

tweet me @rasjacobson

 

 

13 responses to “My Video for #WorldBenzoDay

  1. Hi Renee, I so closely identify with your story being prescribed klonipin. My script came two years after the death of my son, and the repeated advice of my dr. and family to TAKE SOMETHIMG! the safe drug, Klonipin. Quickly became dependent with drug increase. My extreme sadness, is the lack of knowledge or inability of family and friends and yes doctors, to understand this drug and the damage. So… have lost who I was and my family, with them believing I only cared for the lost son, and not those left. And that i purpously am wallowing in my grief. Which has lead to more and more isolation. Sorry for your suffering and thank you for sharing. We are Not imagining!!

    Like

    • Hi Marge: I work every day to create some new kind of community for myself. The withdrawal definitely caused a terrible disconnect in my life, and I found myself without any real emotional support for many years. That isolation was particularly shocking to me – and I’m just so grateful to have found a few souls upon whom I can rely. This healing – paired with my divorce – has been terribly painful, no matter how you slice it.

      I’m so sorry to hear that you’re suffering, too. Had you received the kind of love and support that you needed during your darkest hour, it is unlikely that you would have needed drugs. I’m still looking for a best friend, someone to hold me me and tell me that everything is going to be okay when I’m struggling. I haven’t had that in a long time. Thank you so much for sharing your words. They mean the world to me.

      Like

  2. I am so very sorry for your horrible experience with Klonopin, this was one more in a long list of poisons my poor son was “prescribed” before he “went to sleep” to escape the horrors of which you speak. God Bless you and thank you for speaking out.
    Sincerely,
    Aaron’s Mom

    Like

    • Hi Glenna. Thank you for taking the time to leave a comment. I’m so sorry to hear about your son. I can absolutely tell you that there is NOTHING worse than the horrors of benzo withdrawal, and I don’t know how I survived it. Honestly. I’ve lost a lot of my support people; I’m sure many people think I am a little bit touched. And maybe I am. Because once you see how these “medications” numb us out — making it impossible for us to empathize with each other — well, then you understand how messed up the world really is.

      Like

  3. Thank you for your efforts to educate the public and medical world to the dangers of long term drugs which affect one’s brain chemistry. There now exists a new industry for psych drugs withdrawal, most associated with programs for alcohol and opiate withdrawal. One may check in for 30 days to “dry out” from psych drugs, as one does from other addictive substances.
    There exists a drug that could potentially revolutionize the addiction business, which has been banned in the US since the 60’s, ostensibly because of its abuse potential and hallucinatory effects. The drug is “Ibogaine” or “Ibocaine”. I originally researched its potential for use in Parkinson’s Disease, since its mechanism of action, increasing a neurotropic factor, GDNF, is theorized to be very beneficial in Parkinson’s Disease. Through the research, I was very impressed with the drug’s effect upon addiction. For those whom it works, it seems miraculous. It is a naturally occurring product, thus in its natural form, it is not patentable. In addition, if it does work as well as those few trial note, its use would completely revolutionize the addiction industry (as in shut it down).
    I think having the Pharmaceutical Industry in charge of clinical trials is very detrimental to everyone, except the pharmaceutical industry’s bottom line. I favor nationalizing the pharmaceutical industry. Surely our government cannot do a worse job?

    Like

    • MML: I have some limited experience with psilocybin (or “magic mushrooms,”) as I experimented with them a few times while I was in college. The first time, I had a pleasurable experience – but the second time was definitely a “bad trip” for me, and — I believe — my brain and central nervous system were permanently impacted by these mind-altering chemicals in a negative way. Whether drugs are created in nature or in the lab, they are very powerful. While some people experience positive experiences; others do not, particularly those of us who have complicated trauma in our past. No one really knows what these drugs do to our brains, and I cannot imagine how nationalizing our phamaceutical industry could ever result in anything other than damage. It is an industry built on greed; the psychiatrists not much better than pill-pushers themselves. The issue, to me, seems to be about disconnection. In this culture, people turn to drugs when they feel disconnected from other people. We need to work on supporting each other, loving each other, helping each other instead of pressuring each other, condemning and criticizing each other. I’m pretty sure that better drugs is not the answer, so I’ll have to respectfully disagree with your conclusions. That said, you are certainly able to pursue anything you’d like. And I hope you do.

      Like

  4. You are simply a ROCK STAR Renee!!!

    Fantastic informative "Public Service Announcement"! Bravo! As a former educator/teacher and counselor in the Psych/A&D fields myself, what you state here in your note…

    Doctors are generally not trained in discontinuation and may not know how to recognize withdrawal issues. It’s important to educate yourself and find a doctor who is willing to learn with you as your partner in care.

    Unless they are very experienced psychiatrists, you are spot on! Because of what you’ve been through, NOW you have such an invaluable message to share with patients and non-psychiatric (and perhaps some of them too!) about your experience! What an INCREDIBLE story you have to tell which makes you MEGA SPECIAL woman!!!😉

    All the best wishes for you in your NEW life now!❤

    P.S. Whoah! How gorgeous you are when you don’t do your hair, makeup, or dress-up!!! My my… be still my heart!😈 ;P

    Like

  5. SO proud of you, Renée! I hope every time you speak out you get stronger as you move forward on your journey, helping others along the way.❤

    Like

    • Thanks Patricia., I’m so grateful to you for continuing to help me spread my message to people via Twitter. You are wonderful, truly! And I’m starting to write again. Isn’t that credible? The brain and the body really do know how to heal themselves! How are youuuuuuu?

      Like

  6. CONTINUETO SPEAK OUT…IT WILL HELP OTHERS. I SHALL SHARE THIS MESSAGE. Love always Mom

    Like

  7. Hi Renee. Unfortunately I can relate to alot of your experience as I quit Klonopin cold turkey (doctor instucted me to do it this way). What I experienced was so horrific and I still struggle to come to terms with how it could have happenex to me.
    6 months later I am so much better and I am very thankful. I am still having issues with insomnia though. Can you tell me how your insomnia improved and did you take any meds at all to help?
    Thank you and good luck and continued healing!
    Pam

    Like

    • Hi Pam. It’s a hellish journey, and I’, so glad to hear you’re doing better at 6 months. I didn’t have a window for 16 months – but I’m doping really well at just about 3 years off. Ah, the insomnia. Initially, I tried a lot of pills: Trazodone, Seroquel — but I’ve realized that pills are not the answer for me. There are truly only two things that helped me: 1) learning to slow down my mind with meditation and yoga; 2) realizing that the Universe actually has me covered and learning how to trust in that Spirit. It’s been quite a journey for me, and I’m writing a book about it now. I also stopped putting pressure on myself to get all my sleep at night. I allow myself to rest when I need to rest – even if it’s a 15 minute nap in the car at 3pm. I no longer worry about those recommendations made my drug companies/doctors that we need 7-9 hours of sleep each night. I seem to do just fine on 6. Now that I’m back to feeling what my body needs, everything is easy. You’ll get there. You will. It just takes time.

      Like

There's Always Room For One More Comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s